Winter Weather, Amelia
- When
- December 9, 4:00 AM EST to 8:00 AM EST
- Where
- Amelia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
A winter storm produced a mixture of snow, sleet and freezing rain across portions of central Virginia and the Virginia northern neck. Ice accumulation between a trace and two tenths of an inch, and up to one half inch of snow occurred.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced a mixture of snow, sleet and freezing rain across portions of central Virginia and the Virginia northern neck. Ice accumulation between a trace and two tenths of an inch, and up to one half inch of snow occurred. Roads were slippery due to the mixed precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 9, 1:29 AM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 AM EST FRI DEC 9 2005
.SHORT TERM (REST OF TONIGHT)...
QUICK CHANGING WX CNDTNS PAST 3 HRS. THUS...HAVE UPDATED ZONES /
HEADLINES PER CRNT OBS / RADAR TRENDS. SFC ANAL PLACES WRM FRNTL
BNDRY ACROSS SERN CNTYS WHERE TMPS HAVE RISEN INTO THE 40S S OF
SAID BNDRY. ELSEWHERE..SE WNDS RESULTING IN WRMG TMPS MOST PLACES.
HOWEVER...IN SITU TYPE DAMMING OCCURRING OVR EXTREME NW CNTYS
WHERE GREATEST DBZS ARE OCCURRING. THUS...WITH QPF OF ARND A
QUARTER INCH XPCTD AND TMPS BLO FREEZING...HAVE UPGRADED WINTER WX
ADVSRY TO A WNTR STORM WRNG FOR LOUISA / FLUVANNA CNTYS...MAINLY
FOR ICE ACCUMULATION. MIXED PCPN ON S TO RIC AIRPORT SHUD CHANGE
OVR TO ALL RAIN AS TMPS CONT TO RISE. STILL A TUFF CALL FOR LWR
MD ERN SHORE. WRMG COMING IN OFF OF OCEAN...BUT AIRMASS STILL DRY
WITH TMPS BLO FREEZING FROM SBY ON NW. XPCT A MIX TO BEGIN THERE
SHORTLY...THEN SLOWLY MIX WITH OR CHANGE TO RAIN THRU OVRNITE HRS.
LEFT DORCHESTER CNTY IN ADVSRY AS THEY WILL REMAIN BLO FREEZING
THE LONGEST.
FCSTID = 44
&&
.PREVIOUS DISCUSSION...
(ISSUED 1020 PM EST THU DEC 8 2005)
SHORT TERM (TONIGHT THROUGH SATURDAY)...
PRIMARY FORECAST CONCERN WILL BE WITH THE WINTRY PRECIP POTENTIAL
TONIGHT...WITH BENIGN WX MOVING IN LATER TMRW AND ON SAT.
12Z GFS/NAM RUNS WERE FAIRLY CONSISTENT WITH THE MAIN
FEATURES...I.E. WITH THE TRACK OF THE SPLIT SURFACE LOWS...TIMING OF
PHASING ON FRIDAY...AND DEGREE/DURATION OF DYNAMICAL FORCING/DEEPER
MOISTURE OVER OUR REGION TONIGHT. CURRENTLY...THE PRIMARY AREA OF
LOW PRESSURE IS CENTERED ACROSS THE LOWER OH VLY (SOUTH-CENTRAL
KY)...WHILE WERE BEGINNING TO SEE THE DEVELOPMENT OF THE COASTAL
TROUGH ALONG THE SERN COAST (STRENGTHENING LOW LEVEL BAROCLINIC
ZONE). ANY SECONDARY (COASTAL) LOW DEVELOPMENT AND TRACK WILL TAKE
PLACE ALONG THIS BAROCLINIC ZONE.
STICKING WITH THE PREVIOUS THINKING...THE 12Z NWP COMPOSITE SHOWS
1) SUFFICIENT WARMING ALOFT (DEEP SRLY FLOW) THAT WOULD SUPPORT AT
THE VERY LEAST A MIXTURE OF PRECIP TYPES...IF NOT LIQUID...EVEN
ACROSS FAR NRN-NW AREAS. 2) A RELATIVE SHORT DURATION EVENT...WAA
DRIVEN...AS THE TWO SURFACE LOWS (ONE CURRENTLY IN THE LOWER OH VLY
ASSCD WITH THE UPPER LOW...THE OTHER WHICH WILL DEVELOP ALONG THE
LOW LVL BAROCLINIC ZONE NEAR THE COAST) REMAIN OUT OF PHASE UNTIL
THE SYSTEMS LIFT NE OF OUR AREA. BY THE TIME COASTAL CYCLOGENESIS
BEGINS IN EARNEST (TMRW AFTN)...THE SYSTEM WILL HAVE LIFTED NE OF
OUR REGION. THIS WHILE THE BULK OF UPPER LEVEL JET ENERGY (DPVA/LFQ
FORCING) REMAINS WELL TO OUR N EVEN OVERNIGHT.
SO HAVE DECIDED TO GO WITH THE WINTER WEATHER ADVISORY IN AREAS THAT
WERE PREVIOUSLY UNDER A WATCH. THIS EVENT CERTAINLY DOES NOT HAVE
THE LOOKS OF ONE THAT WOULD REDUCE WARNING CRITERIA SNOW (4+
INCHES). MEANWHILE...ICE ACCRETION REMAINS A CONCERN...HOWEVER FEEL
MODEL QPF PROGS OVER MID ATLC REGION ARE STILL TOO HIGH CONSIDERING
THE SHORT DURATION AND SPLIT NATURE OF THE SURFACE LOWS.
MEANWHILE...COLD AIR DEPTH WILL BECOME INCREASINGLY SHALLOW
OVERNIGHT AS THE HIGH MOVES OFFSHORE AND 1000-900 MB MEAN FLOW
BECOMES SERLY. IN-SITU CAD SHOULD BE PRESENT...THOUGH NOT
OVER-IMPRESSIVE GIVEN THE SERLY (INCREASINGLY MOIST) LOW LEVEL
FLOW...AND CERTAINLY COULD KEEP SURFACE TEMPS N-W OF RICHMOND (ESP
OVER HIGHER TERRAIN) AT OR SLIGHTLY BELOW FREEZING. HOWEVER...WERE
TALKING CLOSER TO 30-32 INSTEAD OF 20S...WHICH DOES NOT FAVOR
EFFICIENT ICE ACCUMULATION ON ROADWAYS.
LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
SEVERAL QUICK MOVING SHORT WAVES WILL MOVE THRU THE NORTHERN STREAM
EARLY IN THE PERIOD. EXPECT THESE MOISTURE STARVED SYSTEMS WILL
PRODUCE LTL IF ANY PCPN ACRS AKQ FORECAST AREA BUT WILL SERVE TO
REINFORCE THE EAST COAST TROF AND COLD AIR SUPPLY INTO MIDWEEK.
SFC HIGH/UPR RDG TRANSITS THE AREA DURING MIDWEEK THEN LONGER RANGE
MODELS HINTING AT PSBL PHASING OF NORTHERN/SOUTHERN STREAMS BY DAY
7. TOO MUCH UNCERTAINTY THAT FAR OUT TO INCLUDE MORE THAN SLIGHT CHC
POPS FOR THU BUT SOMETHING FOR LTR SHIFTS TO KEEP AN EYE ON.
AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FOR MDZ021 FROM MIDNIGHT FRIDAY TO 10
AM FRIDAY.
NC...NONE.
VA...WINTER WEATHER ADVISORY FOR VAZ048-049-060>064-068-069-074-075
FROM MIDNIGHT FRIDAY TO 10 AM FRIDAY.
MARINE...GALE WARNING FOR ANZ630>633-650-652-654-656-658 FROM 7 AM
FRIDAY TO 7 PM FRIDAY.
SMALL CRAFT ADVISORY FOR ANZ630>633-650-652-654-656-658
FROM 1 AM FRIDAY TO 7 AM FRIDAY.
UPDATE...22
SHORT TERM...13
LONG TERM...20
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FOR MDZ021 UNTIL 10 AM FRIDAY.
NC...GALE WARNING FOR NCZ102 FROM 7 AM FRIDAY TO 7 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR NCZ102 UNTIL 7 AM FRIDAY.
VA...WINTER STORM WARNING FOR VAZ048-049 UNTIL 10 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR VAZ060>064-068-069-074-075 UNTIL
10 AM FRIDAY.
MARINE...GALE WARNING FOR ANZ630>633-650-652-654-656-658 FROM 7 AM
FRIDAY TO 7 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ630>633-650-652-654-656-658 UNTIL
7 AM FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 703 AM EST THU DEC 8 2005 MDZ021-091215- DORCHESTER- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT AND FRIDAY MORNING...FOR ONE TO TWO INCHES OF SNOW...AND LIGHT AMOUNTS OF FREEZING RAIN. FOR MORE DETAILS...PLEASE SEE THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...ISSUED BY THIS OFFICE AT 428 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR FRIDAY MORNING...FOR ONE TO TWO INCHES OF SNOW...AND LIGHT AMOUNTS OF FREEZING RAIN. FOR MORE DETAILS...PLEASE SEE THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...ISSUED BY THIS OFFICE AT 428 AM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SNOW REPORTS IS ANTICIPATED FOR FRIDAY MORNING. VAZ048-049-060>064-068-069-074-075-091215- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-AMELIA-POWHATAN-ESSEX-WESTMORELAND- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND NORTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR LATE TONIGHT AND FRIDAY MORNING...FOR POTENTIAL OF ONE TO TWO INCHES OF SNOW...AND ICE AMOUNTS OF A QUARTER INCH DUE TO FREEZING RAIN. FOR MORE DETAILS...PLEASE SEE THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...ISSUED BY THIS OFFICE AT 428 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH IS IN EFFECT FOR FRIDAY MORNING...FOR POTENTIAL OF ONE TO TWO INCHES OF SNOW...AND ICE AMOUNTS OF A QUARTER INCH DUE TO FREEZING RAIN. FOR MORE DETAILS...PLEASE SEE THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...ISSUED BY THIS OFFICE AT 428 AM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SNOW REPORTS IS ANTICIPATED FOR FRIDAY MORNING. VAZ065>067-070>073-076>083-085-090-091215- MECKLENBURG-LUNENBURG-NOTTOWAY-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX- JAMES CITY- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT LIGHT AMOUNTS OF SNOW AND SLEET ARE EXPECTED TONIGHT...BEFORE PRECIPITATION CHANGES TO RAIN LATE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ012>017-030>032-102-VAZ084-086>089-091>100-091215- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ630>633-650-652-654-656-658-091215- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MARINE AREA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE CONDITIONS ARE EXPECTED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT REQUIRED. MDZ022>025-091215- WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- 703 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT LIGHT AMOUNTS OF SNOW AND SLEET ARE EXPECTED TONIGHT...BEFORE PRECIPITATION CHANGES TO RAIN LATE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489058, 5489059, 5489060, 5489061, 5489062, 5489063, 5489064, 5489065, 5489066, 5489067, 5489068, 5489069.